Alert archive / Wyoming / Tornado Warnings in 2005

Tornado Warning 19, NWS Rapid City, SD

August 12, 2005Weston County, Wyoming

NWS Rapid City, SD issued this tornado warning at Aug 12, 2005, 5:31 PM MDT for Weston County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2005, 5:31 PM MDT (23:31 UTC)
Expired
Aug 12, 2005, 6:15 PM MDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 4:05 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:55 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 12, 2:55 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT FRI AUG 12 2005

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING
FROM NORTHEAST SD TO WEST CENTRAL SD AND THEN ACROSS FAR NORTHERN
WY. FRONT IS ALMOST TO RAP AT THIS TIME. SHOWERS AND STORMS CONTINUE
TO EXPAND IN COVERAGE ACROSS WY AND MT...WITH SCATTERED STORMS NOW
DEVELOPING ACROSS THE HILLS. SERIES OF UPPER LEVEL WAVES TO THE
NORTH AND WEST OF OUR AREA WILL MOVE EASTWARD LATE THIS AFTERNOON
THRU SATURDAY...AND COMBINED WITH ABUNDANT MOISTURE...WILL BRING
SOME BENEFICIAL RAINS TO A GOOD PART OF THE CWA...ESPECIALLY
TONIGHT. NAM AND GFS IN PRETTY GOOD AGREEMENT WITH THIS AND WILL
LIKELY SEE SOME ONE INCH PLUS AMOUNTS ACROSS THE AREA.

FOR LATE THIS AFT AND EVENING...CLOUDS AND SHOWERS WILL INCREASE IN
COVERAGE ACROSS NORTHEAST WY AND FAR WESTERN SD. SCATTERED STORMS
ARE ALSO EXPECTED THRU THE EVENING HOURS. RUC AND NAM CONTINUE TO
SHOW THE BEST INSTABILITY FOR STRONGER STORMS ACROSS NORTHEAST WY
AND INTO FAR SOUTHWEST SD LATE THIS AFT AND EVENING. THIS IS WHERE
THE BETTER SHEAR WILL ALSO BE LOCATED AHEAD OF COLD FRONT...SO A
SEVERE STORM OR TWO IS POSSIBLE...BUT NOT EXPECTING A WIDESPREAD OR
MAJOR EVENT. LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREAT.
WINDS WILL PICK UP A BIT ACROSS THE PLAINS DURING THE EVENING AFTER
FRONT PASSES.

BY LATE EVENING...BAND OF OVERRUNNING PRECIP WILL DEVELOP OVER THE
HILLS AREA...NORTH OF FRONTAL BOUNDARY. UPSLOPE NORTHEASTERLY FLOW
OFF THE SURFACE WILL HELP ENHANCE LIFT ACROSS THIS AREA AS FIRST
WAVE PASSES OVER. THIS BAND OF SHOWERS WILL MOVE SLOWLY EAST INTO
CENTRAL SD BY MORNING. SOME FOG WILL LIKELY DEVELOP ACROSS THE HILLS
AND ADJACENT PLAINS LATE TONIGHT. TEMPS WILL DROP INTO THE 40S AT
MOST AREAS BY MORNING.

ON SATURDAY...EXPECT A COOL...CLOUDY...AND SHOWERY DAY AS SECONDARY
WAVE CROSSES THE AREA. HIGHS WILL STRUGGLE TO CLIMB THRU THE 50S TO
NEAR 60 AT MOST LOCATIONS...WITH ONLY SOME 40S ACROSS THE HIGHER
HILLS. SHOWERS WILL END AND SKIES WILL BEGIN TO CLEAR SATURDAY NIGHT
AS MAIN TROF MOVES EAST OF THE AREA.

SUNDAY WILL BE DRY AND MILDER AS HIGH PRESSURE SETTLES INTO THE
AREA. HIGHS WILL BE IN THE 70S...60S IN THE HILLS. MONDAY WILL BE
EVEN WARMER...WITH HIGHS BACK INTO THE 80S ACROSS THE PLAINS. COULD
SEE A FEW STORMS DEVELOP ACROSS THE HILLS IN THE AFTERNOON AS WEAK
WAVE CROSSES AREA IN ZONAL FLOW.

EXTENDED...GFS SHOWING ZONAL FLOW OVER THE AREA ON TUESDAY WITH A
SHORTWAVE APPROACHING FROM THE WEST IN THE AFTERNOON...WHICH IS
REFLECTED AT THE SURFACE AS A TROUGH OVER ERN MT AND ERN WY. HAVE
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS OVER AND NEAR THE BLHLS ON
TUESDAY AFTN DUE TO MOISTURE CONVERGENCE AHEAD OF THE TROUGH AND
OVER THE BLKHLS...WITH THE TSTM CHANCE MOVING EAST IN THE EVENING
WITH THE TROUGH. ACTIVE ZONAL FLOW PATTERN THEN REMAINS OVER THE
REGION THROUGH THE REST OF THE WEEK. TEMPERATURES WILL REMAIN NEAR
NORMAL WITH A NEARLY DAILY CHANCE OF TSRA.

&&

.AVIATION...A COLD FRONT DROPPING INTO THE AREA WILL LEAD TO
DETERIORATING CONDITIONS TONIGHT. WIDESPREAD MVFR CONDITIONS WILL BE
FOUND ACROSS THE AREA THIS EVENING DUE TO CLOUDS/RAIN WITH EMBEDDED
THUNDERSTORMS. EXPECT IFR CONDITIONS WITH LOW CIGS AND REDUCED VSBYS
DUE TO RAIN AND FOG TO DEVELOP OVER SOME AREAS OVERNIGHT. ISOLD-SCT
STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG THE TWB RTES
FROM KRAP-KBFF AND FROM KCPR-KRAP.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 12, 11:14 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 AM MDT FRI AUG 12 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1114 AM MDT (1214 PM CDT) FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE
HAIL AND WIND GUSTS EXCEEDING 60 MPH.

IN RESPONSE TO AN APPROACHING UPPER LEVEL DISTURBANCE...THUNDERSTORMS
WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON ACROSS NORTHEAST
WYOMING AND THE BLACK HILLS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...THOUGH ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WIND GUSTS MAY STILL OCCUR. RAIN WILL INCREASE IN COVERAGE ACROSS
THE AREA THIS EVENING WITH BRIEF PERIODS OF HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PRECIPITATION AND CLOUDY SKIES WILL KEEP TEMPERATURES WELL BELOW
NORMAL SATURDAY WITH HIGH TEMPERATURES ONLY REACHING THE MID 50S TO
LOWER 60S. SOME AREAS IN THE BLACK HILLS MAY SEE HIGHS STRUGGLE TO
REACH 50 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 12, 4:20 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             15 SE GILLETTE          44.13N 105.30W
08/12/2005  1.00 INCH        CAMPBELL           WY   TRAINED SPOTTER

&&

EK
Local storm report, Aug 12, 4:26 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             SAVAGETON               43.86N 105.79W
08/12/2005  1.75 INCH        CAMPBELL           WY   FIRE DEPT/RESCUE

&&

EK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:53 PM MDTSevere Thunderstorm WarningUNRCampbell67 min
Aug 12, 4:34 PM MDTSevere Thunderstorm WarningUNRWeston56 min
Aug 12, 4:46 PM MDTTornado WarningUNRCampbell59 min

Nearby

Tornado Warnings in Wyoming, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.